Minnesota, 2025Hail and Damaging Wind in Minnesota, June 12, 2025
June 12, 2025 · NWS ARX · 4 events in 1 county or zone
During the evening hours on June 12th, a cluster of thunderstorms moved through Mower County dropping large hail up to ping pong ball sized and caused some tree damage near Austin due to strong wind gusts from these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours on June 12th, a cluster of thunderstorms moved through Mower County dropping large hail up to ping pong ball sized and caused some tree damage near Austin due to strong wind gusts from these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 12:30 PM CST, 5 hours 5 minutes earlier. Its key messages:
- Rain focus turns northward tonight, mostly north of I-94. Smaller rain chances (20-40%) continue south of there for the rest of the afternoon/evening, repeating for Fri afternoon/evening.
- A smattering of low end rain chances for the weekend (20-40%), but there will be more dry periods than wet. A return to a more active pattern (aka, rain chances) for the start of the new work week.
Area forecast discussion, Jun 12, 12:30 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
130 PM CDT Thu Jun 12 2025
.KEY MESSAGES...
- Rain focus turns northward tonight, mostly north of I-94. Smaller
rain chances (20-40%) continue south of there for the rest of the
afternoon/evening, repeating for Fri afternoon/evening.
- A smattering of low end rain chances for the weekend (20-40%), but
there will be more dry periods than wet. A return to a more active
pattern (aka, rain chances) for the start of the new work week.
&&
.DISCUSSION...
Issued at 130 PM CDT Thu Jun 12 2025
- REST OF THE AFTERNOON/TONIGHT: the focus for widespread rains
turns northward tonight as a shortwave trough tracks from the
northern plains to across northern MN/northern WI. The low level
jet/850 mb moisture transport noses into the shortwave, while the
system transitions east along an elevated 850 mb west-east running
front over northern WI. An area of showers and a few storms will
blossom across central MN this evening, spreading east across
northern WI overnight. Locally, most of the pcpn chances will be
north of I-94.
To the south, the front that sparked the storms across IA yesterday
is still wavering from southern MN southeast into northeast IA.
Instability has pooled south of the front, and as daytime heating
peaks the CAMS suggest spotty showers/storms could spark in response
to the lift/instability. Little shear to work with, and the
instability is marginally. Whatever storm could get going would
likely be pulsy in nature. A stronger storm could produce small
hail, enhanced wind gusts. Not anticipating severe storms.
-FRIDAY: pcpn will be ongoing to the north and likely continue for
the better part the day (again, locally north of I-94). To the
south, that same sfc front is still hanging around, but will get
some push east as a ripple in the upper level flow slips east across
MN. Meanwhile, farther south over the mid mississippi river valley,
another, but more defined shortwave trough, will be making slow
profess east. Spiral bands on the northside of the trough center
could swing far enough north to graze parts of northeast
IA/southwest WI. Its a "mess" with a hodgepodge of forcing mechanisms,
nothing strong, but will provide enough lift along with increasing
instability south of I-90 for more shower/storm chances in the
afternoon/evening (mostly 20-40%).
- WEEKEND INTO NEXT WEEK: broad ridging still on tap for the
weekend, but not stout and doesn't look like much of a barrier to
eastward progression of any various bits of shortwave energy/mcvs.
GEFS/EPS/NAM12 have suggested more dry than not for the weekend,
however - at least until Sunday night.
Moving into the new week the upper level flow looks like it will
flatten and be more zonal in orientation. Various shortwave troughs,
mcvs, any lingering frontal boundaries will provide more shower and
storm chances. The setup is rather messy, chaotic in nature and the
models don't have "clear cut" scenarios to latch on to. This lowers
confidence in location/timing for the higher end chances, but Mon-
Wed continues to favor rain chances across the region. Expect more
refinement to the expectations as we move through the weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu Jun 12 2025
VFR currently present across the terminals with some light, decaying
showers moving east in the area generally north of the I-90
corridor. Low shower chances will remain through the afternoon and
early evening. Better chances remain north of I-94 and west of the
Mississippi so have included a PROB30 at RST to account for
potential storm development. Some guidance wants to bring in MVFR
ceilings to the RST terminal much earlier and for much longer
overnight into tomorrow morning but confidence in this occurring is
still too low to include in this package. There will be a brief
period of high-end MVFR CIGS tomorrow morning before they lift to
the north but with these times will need to be honed-in over the
coming packages with updated near/short-term guidance. Winds will
stay in a generally easterly direction through the overnight hours
before becoming more southeasterly late in the period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Rieck
AVIATION...Barendse
Hazardous weather outlook, Jun 12, 1:51 AM CST, 15 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Thu Jun 12 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Thu Jun 12 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.
.DAY ONE... Today and Tonight
Thunderstorms will be possible this afternoon and tonight. The
greatest chance will be south of Interstate 90 where hail up to
1 inch in diameter and gusty winds will be the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional storms are expected on Friday and Friday night and
from Sunday night into Wednesday.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
In the hours before
Local storm report, Jun 12, 1:42 PM CST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
242 PM CDT Thu Jun 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain Eastman 43.16N 91.02W
06/12/2025 M0.57 Inch Crawford WI Public
Rain ended around 7:30 this morning.
&&
KBThunderstorm Wind, Mower
- When
- June 12, 5:35 PM CST
- Where
- Mower County, 1.38 mi S of Varco
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.600, -92.980
Broadcast media relayed photos of fallen large trees and tree limbs near Austin.
Hail, Mower
- When
- June 12, 6:06 PM CST
- Where
- Mower County, 1.47 mi SSE of Mapleview
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.660, -92.970
The public reported ping pong ball sized hail in the city of Austin.
Hail, Mower
- When
- June 12, 6:07 PM CST
- Where
- Mower County, 2.56 mi SE of Varco
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.590, -92.950
The public reported ping pong ball sized hail 3 miles southeast of Varco.
Hail, Mower
- When
- June 12, 6:18 PM CST
- Where
- Mower County, 2.6 mi ENE of Lyle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.510, -92.920
The public reported quarter sized hail 3 miles east-northeast of Lyle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, June 12 to 13, 20251 injured · $245,000 · EF1 · 11 events
- Flash Flood and Flood in North Carolina, June 12 to 13, 2025$1.0 million · 0.75 in hail · 3 events
- Flood and Damaging Winds in Texas, June 12, 2025$129,000 · 71 kt wind · 8 events
- Tornado and Hail in Wyoming, June 12, 2025EF1 · 16 events
- Flash Flooding and Flooding in South Dakota, June 12 to 17, 2025$50,000 · 52 kt wind · 6 events
- Tornado and Flash Flooding in Texas, June 12 to 16, 2025EF0 · 31 events
- Damaging Winds in Tennessee, June 12, 2025$16,000 · 50 kt wind · 3 events
- Tornadoes and Flash Flooding in Arkansas, June 12 to 15, 2025EF0 · 9 events
- Hail and Damaging Wind in South Dakota, June 12, 20251.75 in hail · 8 events
- Flash Flood and Hail in Nebraska, June 12, 2025$10,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20256 events
- Hail and Damaging Winds in Minnesota, June 12, 20251.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276118, 1276113, 1276114, 1276115.